Alert archive / Louisiana / Tornado Warnings in 2009

Tornado Warning 50, NWS New Orleans, LA

September 12, 2009Saint John the Baptist Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Sep 12, 2009, 5:41 PM CDT for Saint John the Baptist Parish, Louisiana. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2009, 5:41 PM CDT (22:41 UTC)
Expired
Sep 12, 2009, 6:00 PM CDT
In force
19 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

County Saint John the Baptist Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2009-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2009-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
499 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 122241
TORLIX
LAC095-122300-
/O.NEW.KLIX.TO.W.0050.090912T2241Z-090912T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
541 PM CDT SAT SEP 12 2009

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL ST. JOHN THE BAPTIST PARISH IN SOUTHEAST LOUISIANA...

* UNTIL 600 PM CDT

* AT 539 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  WATERSPOUT OVER LAKE PONTCHARTRAIN ABOUT TO MOVE OVER LAND OVER ST. JOHN
  THE BAPTIST PARISH...OR NEAR LAPLACE...MOVING WEST AT 10 MPH.

* THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
  INDICATED PARISH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORKBENCH OR OTHER
PIECE OF STURDY FURNITURE. SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3013 9048 3016 9043 3015 9042 3013 9042
      3011 9041 3010 9041 3008 9043
TIME...MOT...LOC 2240Z 074DEG 10KT 3013 9043

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Sep 12, 3:42 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Sep 12, 3:42 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
342 PM CDT SAT SEP 12 2009

.SHORT TERM...
BROAD UPPER LOW HAS MOVED LITTLE FROM CENTRAL TEXAS AS SEEN ON WV
IMAGERY. THE MAIN SURFACE LOW IN PLAY TODAY IS ROTATING JUST OFF THE
TEXAS COAST NEAR CORPUS CHRISTI. THE BULK OF RAIN ASSOCIATED WITH
THIS LOW IS MOVING INLAND ACROSS SERN TX AND SWRN LA. A LARGER BAND
OF SHOWER AND ISOLATED THUNDERSTORMS IS HEADING TOWARDS THE SERN LA
COASTLINE CURRENTLY. STILL DECENT COVERAGE ACROSS THE AREA WITH MORE
TO LIKELY FILL IN WITH TIME THROUGH THIS EVENING AND THE OVERNIGHT
HOURS.

A FEW LOCALIZED FEATURES TO TAKE NOTE OF. A FAIRLY VIGOROUS MESO LOW
THAT REMAINED STATIONARY FOR THE MOST PART NEAR THE MISSISSIPPI
SOUND IS DISSIPATING BUT STILL LEAVING ELEVATED EASTERLY WINDS IN
ITS WAKE ACROSS THE NEAR COASTAL WATERS THROUGH THE TIDAL LAKES.
THIS SHOULD SUBSIDE RELATIVELY QUICKLY WITH TIME. VAD WIND PROFILE
FROM LIX RADAR INDICATES INCREASING HELICITY WITH 30KT ERLY WINDS
JUST OFF THE SFC AND SWRLY WINDS A FEW THOUSAND FEET ABOVE THAT.
MORE ISOLATED CELLS HAVE DEVELOP ACROSS THE COASTAL WATERS SOUTH OF
PLAQUEMINES PARISH AND THEY HAVE DISPLAYED A DEVIANT MOTION TO THE
MEAN FLOW. THIS INDICATES THAT STEER FLOW IS MORE WESTERLY FARTHER
SOUTH BUT THIS IS MORE LIKELY DUE TO GRAVITY WAVE/OUTFLOW BOUNDARY
THAT CAN BE SEEN ON VIS SATELLITE. THE COMBINATION OF GREATER
INSTABILITY AND MORE SHEAR HAS RESULTED IN THIS MORE CELLULAR
DEVELOPMENT. AS SFC LOW OVER THE GULF THIS EVENING AND
TONIGHT...THIS ACTIVITY ACROSS SWRN LA AND OUR COASTAL WATERS WILL
SHIFT NORTH AND BE FOCUSED ALONG SFC BOUNDARY/WARM FRONT THAT
CURRENTLY EXTENDS FROM CENTER OF THE LOW THROUGH COASTAL MS.
THEREFORE...HAVE INCREASED POPS SLIGHTLY FOR OVERNIGHT HRS.

.LONG TERM...
NOT MUCH CHANGE IN FORECAST FOR SUNDAY. SFC LOW WILL REMAIN TO THE
WEST OF THE AREA. STREAM OF MOISTURE FROM THE SW WILL PERSIST AND
RAIN APPEARS TO BE LIKELY TO DEFINITE. ANOTHER INCH OR 2 AND
LOCALIZED HIGHER AMOUNTS ARE EXPECTED. THIS AMOUNT OF RAINFALL AND
CLOUD COVER WILL KEEP TEMPS DOWN WITH HIGHS STRUGGLING TO GET OUT OF THE
LOWER 80S WHICH IS A COUPLE DEGREES BELOW GUIDANCE.

UPPER LOW GRADUALLY DRIFT ENEWD THROUGH MID WEEK. SHWR/TSRM
DEVELOPMENT WILL CONTINUE TO BE ACTIVE ALBEIT A SLIGHT DECREASE IN
COVERAGE EACH DAY THROUGH THURS. TEMPS WILL BE THE OPPOSITE WITH
FEWER SHWRS AND SHOULD GRADUALLY WARM TO NEAR NORMAL.

MEFFER
&&

.AVIATION...
MUCH OF THE AREA IS IN A REPRIEVE FROM RAINFALL WITH NO SIGNIFICANT
IMPACTS AT ANY TERMINALS AT THIS TIME. LARGE AREA OF HIGH MOISTURE
CONTENT AIR EXTENDS SOUTH OF THE LOUISIANA COAST INTO THE LOWER GULF
OF MEXICO AND CONTINUES TO ADVANCE NORTHWARD. A SLOW MOVING TROPICAL
WARM FRONT SITUATED ACROSS SOUTHERN LOUISIANA WILL BE MOVING NORTH
THROUGH SUNDAY AND CONTINUE TO FOCUS CONVECTION OVER AND AROUND AREA
TERMINALS THROUGH MUCH OF TONIGHT AND SUNDAY. MVFR CIGS AND VSBYS
ANTICIPATED FOR PREVAILING CONDITIONS WITH TEMPO IFR CIGS/VSBY IN
PERIODS OF HEAVIER BANDED RAINFALL MAINLY AFTER 03Z THROUGH ABOUT
03Z MONDAY. 24/RR

&&

.MARINE...
DISTINCTIVE EAST-WEST ORIENTED WARM FRONTAL ZONE SITUATED FROM
SOUTHERN LOUISIANA TO NEAR THE MISSISSIPPI BARRIER ISLANDS. EASTERLY
GRADIENT WINDS REMAIN MODERATE TO OCCASIONALLY STRONG NORTH OF
BOUNDARY BUT FALL OFF SIGNIFICANTLY TO THE SOUTH OF THE BOUNDARY
WHERE SOUTHEAST WINDS ARE MORE PREVALENT. NEAR SHORE WINDS AND SEAS
SHOULD IMPROVE DURING THE EVENING AS WARM FRONT MOVES ONSHORE INTO
MISSISSIPPI. ENHANCED TIDES SHOULD ALSO ABATE IN TIME DURING THE
NEXT LUNAR TIDE CYCLE BUT MAY STILL RUN ABOUT 1 FOOT ABOVE NORMAL
UNTIL NEXT LOW TIDE SUNDAY AFTERNOON. BEYOND TONIGHT...RELATIVELY
LIGHT ONSHORE FLOW SHOULD PREVAIL THROUGH THURSDAY AS WEAK AREA OF
LOW PRESSURE MEANDERS AROUND THE LOWER MISSISSIPPI VALLEY DURING THE
WEEK. 24/RR

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  71  82  72  85 /  60  80  60  70
BTR  72  81  74  86 /  60  90  50  70
MSY  74  84  75  86 /  60  80  50  70
GPT  74  85  75  86 /  60  80  60  70

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL 7 PM SUNDAY FOR THE FOLLOWING ZONES:
     ASCENSION...ASSUMPTION...EAST BATON
     ROUGE...IBERVILLE...LIVINGSTON...LOWER JEFFERSON...LOWER
     LAFOURCHE...LOWER PLAQUEMINES...LOWER ST. BERNARD...LOWER
     TERREBONNE...ORLEANS...ST. CHARLES...ST. JAMES...ST. JOHN
     THE BAPTIST...ST. TAMMANY...TANGIPAHOA...UPPER
     JEFFERSON...UPPER LAFOURCHE...UPPER PLAQUEMINES...UPPER ST.
     BERNARD...UPPER TERREBONNE...AND WEST BATON ROUGE.

GM...SMALL CRAFT ADVISORY UNTIL 7 PM SATURDAY FOR THE FOLLOWING
     ZONES: AND COASTAL WATERS FROM PASCAGOULA MS TO THE
     SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM.

MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 PM SATURDAY FOR THE FOLLOWING
     ZONES: AND COASTAL WATERS FROM PASCAGOULA MS TO THE
     SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM.

&&
Hazardous weather outlook, Sep 12, 3:44 PM CDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
344 PM CDT SAT SEP 12 2009

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-132045-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
344 PM CDT SAT SEP 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT
NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL BRING ADDITIONAL
HEAVY RAIN TO SOUTHEAST LOUISIANA. RAIN AMOUNTS OF ONE TO THREE
INCHES WILL BE POSSIBLE BY SUNDAY MORNING. A FLASH FLOOD WATCH
REMAINS IN EFFECT FOR PORTIONS OF SOUTHEAST LOUISIANA GENERALLY
ALONG AND SOUTH OF THE INTERSTATE 12 CORRIDOR.

A FEW THUNDERSTORMS NEAR THE COAST MAY BE CAPABLE OF PRODUCING
WATERSPOUTS. IF THESE WATERSPOUTS APPROACH SHORE...THEY HAVE THE
POTENTIAL TO MOVE BRIEFLY ON LAND AND CAUSE MINOR DAMAGE.

A SMALL CRAFT ADVISORY WILL BE IN EFFECT UNTIL 7 PM FOR THE
COASTAL WATERS EAST OF THE MOUTH OF THE MISSISSIPPI RIVER OUT 20
NAUTICAL MILES. SMALL CRAFT WILL NEED TO EXERCISE CAUTION ON LAKES
PONTCHARTRAIN AND MAUREPAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE FLASH FLOOD WATCH WILL CONTINUE THROUGH 7 PM CDT SUNDAY...AS
ADDITIONAL HEAVY RAIN IS ANTICIPATED DURING THE DAY ON SUNDAY.
THUNDERSTORMS NEAR THE COAST WILL STILL HAVE THE POTENTIAL TO
PRODUCE WATERSPOUTS ON SUNDAY.

POTENTIAL FOR HEAVY RAIN SHOULD LESSEN SOMEWHAT AFTER SUNDAY...BUT
RAIN CHANCES WILL REMAIN ELEVATED.

.SPOTTER INFORMATION STATEMENT...
LEASE RELAY REPORTS OF FLASH FLOODING AND OTHER WEATHER HAZARDS
TO THE NATIONAL WEATHER SERVICE BY CALLING 5 0 4 5 2 2 7 3 3 0 OR
9 8 5 6 4 9 0 3 5 7.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 7:03 PM CDTSpecial Marine WarningLIX57 min
Sep 12, 1:45 AM CDTSmall Craft AdvisoryLIX17 hr
Sep 12, 8:25 AM CDTSpecial Marine WarningLIX65 min
Sep 12, 9:02 AM CDTSpecial Marine WarningLIX13 min
Sep 12, 9:33 AM CDTSpecial Marine WarningLIX87 min
Sep 12, 11:03 AM CDTSpecial Marine WarningLIX57 min
Sep 12, 5:21 PM CDTSpecial Marine WarningLIX39 min
Sep 12, 5:59 PM CDTSpecial Marine WarningLIX33 min
Sep 12, 6:40 PM CDTSpecial Marine WarningLIX65 min

Nearby

Tornado Warnings in Louisiana, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.